Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 305, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 8, 2018, 6:14 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 6:14 PM CDT (23:14 UTC)
- Expired
- Oct 8, 2018, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 5:33 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
039 WUUS53 KDMX 082314 SVRDMX IAC007-185-090000- /O.NEW.KDMX.SV.W.0305.181008T2314Z-181009T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 614 PM CDT MON OCT 8 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southeastern Wayne County in south central Iowa... Appanoose County in south central Iowa... * Until 700 PM CDT. * At 614 PM CDT, a severe thunderstorm was located 10 miles north of Unionville, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Centerville, Lake Sundown, Rathbun Lake, Seymour, Mystic, Cincinnati, Exline, Numa, Rathbun, Plano, Honey Creek State Park, Sharon Bluffs State Park and Centerville Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Des Moines . && A Tornado Watch remains in effect until 1000 PM CDT for south central Iowa. LAT...LON 4058 9318 4088 9309 4088 9271 4059 9283 TIME...MOT...LOC 2314Z 209DEG 36KT 4062 9307 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ REV
1 follow-up statement
803
WWUS53 KDMX 082338
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
638 PM CDT MON OCT 8 2018
IAC185-082347-
/O.CAN.KDMX.SV.W.0305.000000T0000Z-181009T0000Z/
Wayne IA-
638 PM CDT MON OCT 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Iowa.
LAT...LON 4058 9309 4088 9309 4088 9271 4059 9283
TIME...MOT...LOC 2337Z 209DEG 36KT 4083 9292
$$
IAC007-090000-
/O.CON.KDMX.SV.W.0305.000000T0000Z-181009T0000Z/
Appanoose IA-
638 PM CDT MON OCT 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR APPANOOSE COUNTY...
At 637 PM CDT, a severe thunderstorm was located near Rathbun Lake,
or 7 miles north of Centerville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Centerville, Lake Sundown, Rathbun Lake, Mystic, Cincinnati, Exline,
Numa, Rathbun, Plano, Honey Creek State Park, Sharon Bluffs State
Park and Centerville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! A Tornado Warning is in effect
for much of western Appanoose County. If you spot a tornado go at
once into the basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
&&
A Tornado Watch remains in effect until 1000 PM CDT for south central
Iowa.
LAT...LON 4058 9309 4088 9309 4088 9271 4059 9283
TIME...MOT...LOC 2337Z 209DEG 36KT 4083 9292
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:45 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 8, 3:45 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 345 PM CDT Mon Oct 8 2018 .SHORT TERM.../Tonight through Tuesday night/ Issued at 338 PM CDT Mon Oct 8 2018 Upper trough over the west that has plagued our weather for the past week or more is finally shifting over the next 36 hours. Model trends have slowed the progression of the upper trough access now until after 18Z Wednesday but the bulk of the precip will still fall by 12Z Wednesday with the eastern portion of the state still under the gun Wednesday morning. As the upper trough slowly lifts, it will push a surface low and frontal boundary from Kansas into Wisconsin by Wednesday morning. This will lift a quasi-stationary frontal boundary northward across Iowa through tonight then a cold front across us Tuesday evening into Wednesday morning. Models develop a couple of weak lows that ride up the boundary and associated with this are enhanced areas of forcing along the boundary. This will cause an overall increase of showers and possibly a few thunderstorms tonight. However CAPE values are best along the boundary but deeper instability is on the weak side. Countering this is some decent unidirectional deep shear of 30- 40kts. The shear and instability combined is enough to see isolated storms and if some better forcing comes up in conjunction with this, storms may become strong enough to produce some damaging wind gusts but coverage would be limited. Tuesday and Tuesday night, better instability pushes into southeast and central Iowa with CAPE values up to 2000 J/Kg. The GFS model is still weak with the NAM very aggressive and advertising the stronger CAPE values. Shear is also stronger Tuesday/Tuesday night with 40- 50kts of deep shear. If we realize the instability...which is still somewhat in doubt, we will see stronger storms Tuesday late day into the evening. Some of these will be severe. Damaging wind and to a lesser extend, large hail would be possible. An isolated tornado along the boundary also couldn't be ruled out. Soundings show PWAT's (precipitable water) values approaching 2 inches which is way above normal for this time of year. Heavy rain and flooding potential is still a threat and flood watches remain in effect for this reason, though just where the heaviest rain will occur is still somewhat in question. Tonight it looks like west central to northeast Iowa then Tuesday/Tuesday night central into eastern Iowa would see the best threat. .LONG TERM.../Wednesday through Monday/ Issued at 338 PM CDT Mon Oct 8 2018 Wednesday afternoon through much of Thursday night will be dry and cool as previously advertised. After 09Z Thursday night, a strong but progressive shortwave will cross the region and kick off the chance for showers mainly across the southern third to half of the state. At this point it does not appear that this will have much impact on rivers or any flood threat. A stronger shortwave will drop through the area Saturday night and Sunday. The main impact from these systems will be to dump shots of very cool air down across Iowa with light precip. The first wave will push highs into the 50s then 40s and 50s for Saturday/Sunday. On Monday a surface high to the south will bring low level return flow to the state and should bump temps up a few degrees but we are still looking at 50s on Monday as well. At least the non-stop periods of rainfall will be ending. As for temps...coldest temps Thursday night into Friday and Friday night into Saturday. Widespread frost is possible over at least the northern half both nights which will likely end the growing season. Lows are forecast to be around freezing to a couple degrees above. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1252 PM CDT Mon Oct 8 2018 IFR/LIFR conditions will persist across the northwest two thirds of the state with some VFR/MVFR across parts of the south and east until this evening. There will be an isolated thunderstorm...mainly across the south and east but coverage is too sparse to include a separate group. Went with VCTS for the time being. Overnight, expecting widespread IFR conditions to overtake TAF locations once again...except for far southern TAF sites. KDSM and KALO will be on the fringe of the low clouds so there may be periods of improved cigs over these sites as well. && .HYDROLOGY... Issued at 338 PM CDT Mon Oct 8 2018 The heaviest rainfall last night fell across southeast Iowa. Tonight showers and storms will move across western and northern Iowa then shift east through the day Tuesday and over the southeast Tuesday night. With the light to moderate rain that Iowa has seen nearly daily for the past week or more, soils are saturated and a potential for 1 to 3 additional inches of rain has set the stage for potential flooding. The flood watch will continue. No changes were made to the areal outline of this for now but if more rain falls over the southeast, that may need to be included. As of this afternoon, WPC places the heaviest rainfall and the moderate flood risk mainly central and west. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday morning for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>084-092>094. && SHORT TERM...FAB LONG TERM...FAB AVIATION...FAB HYDROLOGY...FAB
Hazardous weather outlook, Oct 8, 4:21 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 421 AM CDT Mon Oct 8 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-090930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 421 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Areas of heavy rainfall are possible today and tonight. Reference the Flood Watch for additional details. In additional, isolated severe storms are possible this afternoon and evening. Damaging wind gusts are the primary threat. A Flood Watch is in effect for the area in addition to other localized River Flood Watches. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rainfall will remain possible through Tuesday night. A slight risk for severe weather is forecast for Tuesday afternoon and evening. Damaging wind gusts are the primary threat. A Flood Watch remains in effect for the area through Tuesday night in addition to other localized River Flood Watches. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for flooding and heavy rain reports through Tuesday night. IAZ085-086-095>097-090930- Monroe-Wapello-Wayne-Appanoose-Davis- 421 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and thunderstorms are possible today and tonight. Locally heavy rainfall and and isolated severe storm are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic showers and a few thunderstorms are forecast through early Wednesday. The primary threat is locally heavy rainfall which may lead to overland flooding, ponding water and even localized flash flooding. There is a Slight Risk of severe storms Tuesday afternoon and evening with the primary threat being damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for flooding and heavy rain reports and possible severe weather late Tuesday.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Wright | 6 days |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 54 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 24 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Dallas, Polk | 37 hr |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Cerro Gordo, Floyd, Worth | 4 days |
| Oct 7, 10:05 PM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 36 hr |
| Oct 8, 10:40 AM CDT | Areal Flood Warning | DMX | Appanoose, Lucas, Mahaska, Marion, Monroe, Wayne | 24 hr |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Tama | 8 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Black Hawk | 9 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Webster | 4 days |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Davis, Wapello | 91 min |
| Oct 8, 11:38 AM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Oct 8, 11:39 AM CDT | River Flood Watch | DMX | Davis, Wapello | 4 days |
| Oct 8, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Dallas, Greene, Guthrie | 48 min |
| Oct 8, 6:29 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene, Guthrie | 31 min |
| Oct 8, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 40 min |
| Oct 8, 6:36 PM CDT | Tornado Warning | DMX | Appanoose | 24 min |
| Oct 8, 6:47 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 43 min |
| Oct 8, 6:55 PM CDT | Tornado Warning | DMX | Boone, Dallas, Greene | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.